Texas, 2021

Flash Flooding in Texas, April 30, 2021

April 30, 2021 · NWS HGX · 4 events in 2 counties and zones

Heavy rainfall produced flash flooding across portions of Walker and Grimes Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Heavy rainfall produced flash flooding across portions of Walker and Grimes Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Apr 30, 6:10 AM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Apr 30, 6:10 AM CST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
710 AM CDT Fri Apr 30 2021

.AVIATION [12Z TAF Issuance]...

Rain and thunderstorms will continue to impact the terminals
through the TAF period as a cold front stalls over the forecast
area. Precipitation chances decrease this evening, before another
round of showers and storms develop across the Middle Coast and
move northward into the region late tonight into Saturday.
Widespread MVFR to IFR conditions are expected with LIFR
conditions likely with the heaviest storms. Light to moderate
easterly winds are expected through the period. Erratic/strong
winds (20-30 knots) will be possible with any strong storms.
05

&&

.PREV DISCUSSION /Issued 456 AM CDT Fri Apr 30 2021/...

.DISCUSSION...
Heavy rainfall event unfolding across the area. Flash flood watch
in effect through Sunday morning.

Cold front runs north to south through the area - generally from
around Crockett to near Columbus to Edna though the temperature
difference across the boundary is relatively small the depth of
the front is nearly stacked through 850mb. This should be capable
of focusing the storms that are ongoing and throughout the mid
afternoon hours in close proximity to the front and across the
warm sector. Rainfall rates of 2-3 inches per hour will be
possible. Upper jet curving up from S TX and the backed low level
flow should continue to feed the storms that develop through
early afternoon. The guidance which seems quite reasonable
indicates a southward shift of the front then stalls and then much
of the guidance indicates storms getting focused over the
southwestern areas extending up into the Houston Metro and along
the I-10 corridor late morning through early afternoon. Some
improvement with rainfall tailing off over the northeastern
counties this afternoon looks likely BUT that will also be
indicative of the rains focusing over the southwestern areas.
Winds impinging on the front will strengthen this morning and
afternoon around the Freeport-Bay City-Edna-Palacios areas and
this will pose multiple issues ... elevated tide levels, strong
gusty winds, increased rainfall rates, building seas nearshore,
and lastly but not least is the potential for isolated tornadoes,
hail, and microbursts. These severe weather threats should be
isolated to Brazoria/Matagorda/Wharton/Jackson counties. Two
periods of severe there could be mid to late morning then again
late afternoon.

The heavy rainfall threat will continue this evening over the
southwestern areas with slow moving storms but the remainder of
the area should get some break from the heavy rains. But Saturday
morning storms should expand out from the southwestern areas up
into the Houston/Galveston areas and possibly up into the College
Station area as the LLJ increases and ramps up the intensity of
the moisture advection. (PW of 1.9 to 2.1 inches remain anchored
over the area.) The heavy rain threat will increase throughout the
day Saturday and with the heavy rainfall that will have already
occurred the possibility of flooding will increase as the
"droughted" soils get wet and possibly saturated increasing runoff
issues. As the upper low over Mexico finally ejects out one last
band of heavy rain should march through the area Sunday morning
and probably out of the area by late afternoon. May need to extend
the Flash Flood Watch until it departs.

In the short term the rivers are in good shape with capacity but
the intense rainfall will cause rapid rises on the smaller
watersheds and will need to keep a close eye on some of the larger
watersheds late Saturday into Sunday.

Monday should be dry and warm but then a cold front comes through
Tuesday bringing a band of storms through - at this point it
doesn't look like particularly strong storms more on the garden
variety. Wednesday should follow with dry northerly flow that
lingers into late Friday so a pleasant end to the work week.
Return flow gets back underway late Friday afternoon/evening.
45

.MARINE...

The main concern today will be scattered to numerous thunderstorms
along a stalled cold front currently extending from the Middle Coast
into portions of southeast TX (just east of the Houston area). Light
to moderate onshore winds are expected this morning, before becoming
gusty this afternoon and evening. Attention then turns to Matagorda
Bay and the coastal waters from Freeport to Matagorda Ship Channel
out to 60 NM. Latest model guidance suggests some decent forcing
developing across this area this afternoon; likely producing
scattered thunderstorms along with gusty/erratic winds and elevated
seas up to 6 ft. In addition, minor flooding could be expected along
the coastal zones through early this evening. After a brief lull in
precipitation late this afternoon and evening, another round of
showers and thunderstorms is expected late tonight and Saturday.
Given all these hazards for today, have issued a High Rip Current
Risk statement for the Islands and the Bolivar Peninsula Counties. A
Coastal Flood Advisory from Freeport to Matagorda Ship Channel has
also been issued with the highest tides expected by midday. Lastly,
a Small Craft Advisory for this afternoon and evening. While
conditions will gradually improve late tonight, Small Craft Should
Exercise Caution conditions may be needed through Saturday evening.

Light to moderate onshore flow will develop Sunday into Tuesday
ahead of another cold front that is expected to arrive late by late
Tuesday night. Seas will generally be from 3 to 5 ft throughout the
week. 05

&&

.PRELIMINARY POINT TEMPS/POPS...

College Station (CLL)  74  65  75  65  83 /  80  70  70  60  30
Houston (IAH)          76  67  74  68  85 /  80  60  80  70  60
Galveston (GLS)        77  70  75  71  78 /  50  20  80  70  50

&&

.HGX WATCHES/WARNINGS/ADVISORIES...

TX...Flash Flood Watch through Sunday morning for the following
     zones: Austin...Bolivar Peninsula...Brazoria
     Islands...Brazos...Burleson...Chambers...Coastal
     Brazoria...Coastal Galveston...Coastal Harris...Coastal
     Jackson...Coastal Matagorda...Colorado...Fort
     Bend...Galveston Island...Grimes...Houston...Inland
     Brazoria...Inland Galveston...Inland Harris...Inland
     Jackson...Inland Matagorda...Madison...Matagorda
     Islands...Montgomery...Northern Liberty...Polk...San
     Jacinto...Southern
     Liberty...Trinity...Walker...Waller...Washington...Wharton.

     High Rip Current Risk through this evening for the following
     zones: Bolivar Peninsula...Brazoria Islands...Galveston
     Island...Matagorda Islands.

     Coastal Flood Advisory from 10 AM this morning to 7 PM CDT this
     evening for the following zones: Bolivar
     Peninsula...Brazoria Islands...Galveston Island...Matagorda
     Islands.

GM...Small Craft Advisory from 1 PM this afternoon to 1 AM CDT
     Saturday for the following zones: Coastal waters from
     Freeport to Matagorda Ship Channel TX out 20 NM...Matagorda
     Bay...Waters from Freeport to Matagorda Ship Channel TX
     from 20 to 60 NM.

&&

In the hours before

Special weather statement, Apr 30, 3:05 AM CST, 5 hours 15 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
405 AM CDT Fri Apr 30 2021

TXZ236-237-336-337-300945-
Inland Brazoria TX-Coastal Matagorda TX-Inland Matagorda TX-
Coastal Brazoria TX-
405 AM CDT Fri Apr 30 2021

...SPECIAL WEATHER STATEMENT...

At 405 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Sweeny, moving northwest at 15 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Bay City, Sweeny and Van Vleck.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2894 9561 2883 9575 2898 9602 2918 9581
TIME...MOT...LOC 0905Z 132DEG 12KT 2895 9575
Special weather statement, Apr 30, 4:06 AM CST, 4 hours 14 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
506 AM CDT Fri Apr 30 2021

TXZ177>179-199-200-301045-
San Jacinto TX-Walker TX-Northern Liberty TX-Polk TX-Montgomery TX-
506 AM CDT Fri Apr 30 2021

...SPECIAL WEATHER STATEMENT...

At 506 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Alabama-Coushatta Reservation to near
North Cleveland. Movement was southeast at 25 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Northern Liberty, Cleveland, Dayton, Livingston, Shepherd,
Coldspring, Hardin, Plum Grove, Kenefick, Goodrich, North Cleveland,
Dayton Lakes, Lake Livingston State Park, Alabama-Coushatta
Reservation, West Livingston, Leggett, Tarkington Prairie, Segno,
Moss Hill and Romayor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3049 9473 3019 9463 3001 9487 3051 9536
      3092 9471 3080 9461 3049 9454
TIME...MOT...LOC 1006Z 323DEG 22KT 3068 9470 3042 9510
Special weather statement, Apr 30, 4:08 AM CST, 4 hours 12 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
508 AM CDT Fri Apr 30 2021

TXZ210-211-226-235-301100-
Wharton TX-Colorado TX-Austin TX-Inland Jackson TX-
508 AM CDT Fri Apr 30 2021

...SPECIAL WEATHER STATEMENT...

At 507 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wharton to 9 miles north of Edna. Movement
was north at 30 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
El Campo, Wharton, Sealy, Columbus, Eagle Lake, Cordele, Egypt,
Sheridan, Altair, Nada, Morales, Garwood and Rock Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2984 9622 2930 9608 2903 9673 2916 9681
      2934 9656 2958 9679 2958 9683
TIME...MOT...LOC 1007Z 159DEG 27KT 2933 9618 2911 9668

The radar

The Houston radar (KHGX), 137 km away, was scanning. The volume nearest the first event began at 14:16 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Walker

When
April 30, 8:20 AM CST
Where
Walker County, 1.58 mi SSE of Phelps to 1.24 mi SE of Phelps
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.659, -95.458

Floodwaters covered roadways around the FM 2929/FM 2296 intersection.

Flash Flood, Walker

When
April 30, 8:20 AM CST
Where
Walker County, 3.12 mi ENE of Mossy Grove to 2.9 mi ENE of Mossy Grove
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.872, -95.724

FM 2989 was closed due to floodwaters making the road impassable.

Flash Flood, Walker

When
April 30, 8:20 AM CST
Where
Walker County, 5.95 mi NNE of Crabbs Prairie to 7.83 mi N of Huntsville Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.832, -95.641

FM247 was closed between Huntsville and Midway due to floodwaters making the roadway impassable.

Flash Flood, Grimes

When
April 30, 9:00 AM CST
Where
Grimes County, Todd Mission to 0.27 mi S of Todd Mission
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
30.270, -95.830

Floodwaters covered roads around the intersection of FM1774 and County Road 302.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 956106, 956107, 956108, 956109.